• Cataract/Anterior Segment

    The authors present a case report of a 76-year-old man who developed bilateral angle-closure glaucoma (ACG) with extensive choroidal detachment following administration of oral acetazolamide (Diamox 250 mg) immediately after routine unilateral cataract extraction. The patient improved rapidly after acetazolamide was stopped and high-dose intravenous steroid therapy was given. The authors believe that the patient's postoperative condition was caused by acetazolamide, although this cannot be concluded with certainty. They caution that this extremely rare adverse effect should be considered in patients who develop acute bilateral ACG and choroidal effusion after cataract surgery.

    They say that three factors strongly support the possibility that their patient's postoperative bilateral ACG and choroidal effusion were caused by acetazolamide: the temporal relationship between administration and discontinuation of the drug and the onset and resolution of signs and symptoms, the fact that the abnormalities were bilateral and not limited to the eye that had been operated on, and reports in the literature of similar events in patients treated with sulfonamides, which include acetazolamide.

    The authors report knowledge of only one other case in which acetazolamide was associated with acute bilateral ACG with choroidal effusion. However, unlike the patient described in that report, the patient in the current study had no evidence of glaucoma or ocular hypertension before receiving the drug, which was administered routinely to prevent excessive postoperative IOP increases. In both cases, the clinical picture improved promptly after acetazolamide was discontinued. Although high-dose steroids seemed to be ineffective in the first case, this approach may have accelerated the current patient's recovery, which was more rapid.

    The authors note several reports of complications associated with sulfonamide-containing drugs, with these idiosyncratic reactions including choroidal effusion, acute transient myopia and acute ACG. However, the exact mechanism by which sulfonamides cause ocular complications is unknown.